WebMD
Font Size
A
A
A

Neuroleptic Malignant Syndrome

Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medicines. The exact cause of this syndrome is not known. But it may occur when the medicine causes a malfunction in the system that regulates the body's temperature.

The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medicines and develop these symptoms need to be seen immediately by a doctor.

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Last Revised August 31, 2012

WebMD Medical Reference from Healthwise

Last Updated: August 31, 2012
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.